Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sustiva v. Viramune
Dec 19, 2007

Stats: 29 year old male. Poz for 4 years. CD4 650, undetectable. On Atripla for 1.5 years. (First regime).

Thinking about switching to Viramune + Truvada instead of Atripla.

Issues with current combo: Some fatigue and sleep pattern disturbances. Mild morning headaches with upset stomach. Although, mild side effects in general. Concerned with potential lipotrophy.

Doctor noted benefits of Viramune to cholesterol/lipids, as well as a way to avoid side effects of sustiva.

Question: When comparing two drugs side by side, what are my pros and cons? Is Viramune better to prevent lipotrophy? Does research about cardio vascular health found in favor of Viramune trump potential liver toxicities.

I feel like my doc printed me an article about the benefits of the switch only, but I want to make sure that before I switch from a successful combo I know all I can.

Thank you for your time.

Response from Dr. Pierone

Hello, and thanks for posting.

Viramune has not been shown to be better in preventing lipoatrophy than Sustiva. It is associated with better lipid levels and a better lower cardiovascular risk. The question as to whether this advantage compensates for the greater liver risk depends on the individual. For someone at relatively low cardiovascular risk the answer is probably no. Others with greater cardiovascular risk might benefit from a switch, but in practice this strategy is not often pursued. Mainly because many of the candidates for such a switch have higher CD4+ lymphocyte counts (women above 250, men above 400) which are associated with a greater chance of liver toxicity.

Another alternative would be to switch the Sustiva for the integrase inhibitor Isentress, which does not produce the sleep disturbance and has minimal impact on lipid levels.

Let us know what you and your doctor decide to do and best of luck!



Previous
First meds
Next
Low CD4s after 2 years on Meds

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement